Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Binghamton, NY

May 1, 2017Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 1, 2017, 4:55 PM EDT for Steuben County, New York. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2017, 4:55 PM EDT (20:55 UTC)
Expired
May 1, 2017, 5:45 PM EDT
In force
50 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 108 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:15 PM EDTTSTM WND GST 59Hartsville, NY
May 1, 5:20 PM EDTTSTM WND DMGCanisteo, NYTREES AND POWER LINES DOWN
May 1, 5:29 PM EDTTSTM WND DMGHornell, NYTREES DOWN BLOCKING ROADWAY
May 1, 5:42 PM EDTTSTM WND DMGUrbana, NYPOWER LINES DOWN... RADAR ESTIMATED TIME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:12 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WUUS51 KBGM 012055
SVRBGM
NYC101-012145-
/O.NEW.KBGM.SV.W.0018.170501T2055Z-170501T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
455 PM EDT MON MAY 1 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Steuben County in central New York...

* Until 545 PM EDT

* At 453 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles southwest of Alfred to near Wellsville to
  near Genesee to 10 miles southwest of Whitesville to 7 miles
  northeast of Coudersport, moving northeast at 50 to 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Hartsville around 505 PM EDT. 
  Hornell, Canisteo and Greenwood around 510 PM EDT. 
  Howard, Jasper and Troupsburg around 515 PM EDT. 
  Avoca, Cameron and West Cameron around 520 PM EDT. 
  Woodhull and Kanona around 525 PM EDT. 
  Bath, Addison and Thurston around 530 PM EDT. 
  Campbell, Urbana and Pulteney around 535 PM EDT. 
  Corning, Painted Post and Hornby around 540 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across Northwest Pennsylvania and the western southern 
tier of New York. SEEK SHELTER NOW inside a sturdy structure and 
stay away from windows! 

&&

A tornado watch remains in effect until 1000 PM EDT for central New
York.

LAT...LON 4233 7773 4258 7718 4258 7715 4250 7715
      4251 7710 4227 7710 4228 7696 4209 7699
      4200 7728 4200 7775
TIME...MOT...LOC 2053Z 242DEG 56KT 4218 7792 4209 7793 4202 7790 4195
7794 4187 7795

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MLJ
2 follow-up statements
385 
WUUS51 KBGM 012104 CCA
SVRBGM
NYC101-012145-
/O.COR.KBGM.SV.W.0018.170501T2055Z-170501T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
504 PM EDT MON MAY 1 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Steuben County in central New York...

* Until 545 PM EDT

* At 503 PM EDT, severe thunderstorms were located along a line
  extending from near Alfred to near Wellsville to near Whitesville
  to Genesee, moving northeast at 50 to 60 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Severe thunderstorms will be near, 
  Hornell, Greenwood and Hartsville around 515 PM EDT. 
  Canisteo, Howard and Troupsburg around 520 PM EDT. 
  Jasper around 525 PM EDT. 
  Woodhull, Avoca and Cameron around 530 PM EDT. 
  Bath and Prattsburg around 535 PM EDT. 
  Addison, Thurston and Savona around 540 PM EDT. 
  Campbell, Urbana and Painted Post around 545 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across Northwest Pennsylvania and the western southern 
tier of New York. SEEK SHELTER NOW inside a sturdy structure and 
stay away from windows! 

&&

A tornado watch remains in effect until 1000 PM EDT for central New
York.

LAT...LON 4233 7773 4258 7718 4258 7715 4250 7715
      4251 7710 4227 7710 4228 7696 4209 7699
      4200 7728 4200 7775
TIME...MOT...LOC 2103Z 236DEG 53KT 4218 7792 4209 7793 4202 7790 4195
7794 4187 7795

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

MLJ
658 
WWUS51 KBGM 012127
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
527 PM EDT MON MAY 1 2017

NYC101-012145-
/O.CON.KBGM.SV.W.0018.000000T0000Z-170501T2145Z/
Steuben NY-
527 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL STEUBEN COUNTY...

At 525 PM EDT, severe thunderstorms were located along a line
extending from near Howard to near Kanona to West Cameron to near
Cameron to near Jasper, moving northeast at 70 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. Trees and power lines have also 
         been reported to be down in the western portion of the 
         county. 

These severe storms will be near...
  Bath, Avoca and Kanona around 530 PM EDT. 
  Addison, Hammondsport and Rheims around 535 PM EDT. 
  Campbell, Urbana and Thurston around 540 PM EDT. 
  Painted Post, Hornby and Sonora around 545 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across northwest Pennsylvania and the western southern 
tier of New York. SEEK SHELTER NOW inside a sturdy structure and 
stay away from windows.
 
&&

A tornado watch remains in effect until 1000 PM EDT for central New
York.

LAT...LON 4221 7697 4200 7749 4200 7757 4213 7755
      4219 7751 4229 7749 4241 7756 4258 7718
      4258 7715 4250 7715 4251 7710 4227 7710
      4228 7696
TIME...MOT...LOC 2125Z 236DEG 60KT 4239 7748 4232 7744 4223 7746 4216
7750 4208 7751

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

MLJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:15 PM EDT, 40 minutes earlier.

Area forecast discussion, May 1, 4:15 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
415 PM EDT Mon May 1 2017

.SYNOPSIS...
A cold front will move through the area this afternoon and
evening with thunderstorms and showers. Some of the
thunderstorms may have damaging winds and heavy rain. Much
cooler air with scattered showers will be across the area
Tuesday and Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
330 PM update...

Tornado watch now in effect until 10 PM for western three
quarters of cwa. Very strong wind fields with speed shear due to
increasing winds with height and low level turning. Some
clearing ahead of the solid line in western NY/western PA has
created low level instability due to surface heating. This will
all translate east. Line moves into Steuben between 4 and 5 PM
then to SYR around 6 pm, BGM 7/8 PM, AVP 9 PM. In the southeast
low level clouds have been slow to erode today keeping it much
cooler and also more stable. At this time not sure if a watch
will be needed for the far eastern counties.

Other problems could be heavy rain. Amounts in the strongest
storms over one inch. This could cause minor problems. With this
one line being the whole show for now flooding is not expected
to be that much. Movement is slow now but some increase in
forward speed is expected. Will continue to hold off on a flash
flood watch. Late evening into early morning showers end and
the front goes through. Colder air slow to move in the lows in
the low and mid 50s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
330 PM Update...

A stacked low moves northeast from the Midwest into the Great
Lakes Tuesday into Tuesday night. A westerly flow of cool moist
air will keep showers across the area this period. The best
chance will be in NY. Amounts will be light. Some sun but with
the cooler air high temperatures only get to 55 to 60 in NY and
around 60 PA Tuesday. Wednesday even colder with highs mostly 50
to 55. Low temperatures Tuesday night around 40. With little
clearing and winds at 10 mph, frost is not likely. Rainfall
amounts under half an inch with the highest Syracuse/Utica. Near
zero for Scranton.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
335 PM Update...
Models disagree on the details but are solid on the overall
picture of a large showery upper low dropping over our region
and persisting in our vicinity for most of the period.

Before the low, a passing surface high Wednesday night will
first lead to a brief window of less cloud cover and radiational
cooling, resulting in lows in the mid to upper 30s. Some of our
coldest pockets could get to around freezing, something to keep
in mind for those who have vulnerable plants out early.

Upper low then brings an extended period of cool wet weather.
On Thursday, moist warm air advection aloft will cause showers
to develop. The surface warm front itself will struggle to reach
our region, holding highs back to mainly 50s for Thursday and
upper 50s-lower 60s Friday. With the low drifting directly
overhead, our main batch of rain will be Thursday night through
Friday. Periods of showers can then still be expected through
the weekend with instability of cold air aloft, and lobes of
vorticity pinwheeling around the upper low. All told, easily 1
to 2 inches of rain could be spread out over the Thursday
through Sunday period with perhaps locally higher amounts. Not
too concerned yet hydrology-wise but something to keep an eye
on as details become clearer. At a minimum we can expect some
elevated water levels and higher stream flows. Highs will only
be in the 50s over the weekend and probably into Monday.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
130 pm update...

MVFR ceiling fuel alternate hanging on at AVP until around 21z.
BGM could return briefly to MVFR ceiling until 20z. Rest of
sites VFR for now but IFR/MVFR expected as a solid line of
thunderstorms comes east ahead of a cold front. Thunderstorms
will have heavy rain and gusty winds. Visibilities could fall to
IFR while ceilings fall to MVFR starting at 21z in the west to
02z at AVP. Bad weather will last 2 or 3 hours. Behind this a
few hours of light rain showers with possibly a MVFR ceiling
late evening. Late tonight ceilings mostly VFR. Tuesday VFR
everywhere.

Southeast to south winds at 10 kts shifting to south or
southwest. Late afternoon into early evening some gusts to 20
kts. Late evening shift to west wind. Tuesday west winds at 10
to 15 kts with higher gusts.

Outlook...

Tuesday afternoon through Wednesday night...Mainly VFR but a
chance of showers and associated restrictions at times mostly in
NY.

Thursday through Friday...Restrictions likely with rain from
slow-moving low pressure system.

Saturday...restrictions possible in showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM/TAC
NEAR TERM...DGM/TAC
SHORT TERM...TAC
LONG TERM...MDP
AVIATION...TAC
Hazardous weather outlook, May 1, 2:25 PM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
225 PM EDT Mon May 1 2017

NYZ046-057-062-PAZ040-048-072-021830-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
225 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop ahead of an approaching cold
front this afternoon and evening. The Storm Prediction Center has an
enhanced risk of severe weather for our area, with the main threat
being damaging winds. Isolated tornadoes are also possible. Some
storms may also contain heavy rainfall leading to potential
localized urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-021830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
225 PM EDT Mon May 1 2017

...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms are expected to develop ahead of an approaching cold
front this afternoon and evening. The Storm Prediction Center has an
enhanced risk of severe weather for our area, with the main threat
being damaging winds. Isolated tornadoes are also possible. Some
storms may also contain heavy rainfall leading to potential
localized  urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:02 PM EDTSevere Thunderstorm WarningBGMSteuben, Yates43 min
May 1, 5:40 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Seneca, Steuben, Yates50 min
May 1, 5:42 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Steuben, Yates48 min
May 1, 6:14 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Schuyler, Seneca, Tompkins46 min
May 1, 6:23 PM EDTAreal Flood AdvisoryBGMCayuga, Cortland, Onondaga, Tompkins112 min
May 1, 6:24 PM EDTSevere Thunderstorm WarningBGMChemung, Cortland, Schuyler, Steuben, Tioga, Tompkins66 min
May 1, 6:30 PM EDTSevere Thunderstorm WarningBGMCayuga, Madison, Oneida, Onondaga60 min
May 1, 6:49 PM EDTSevere Thunderstorm WarningBGMCortland, Madison, Oneida, Onondaga56 min
May 1, 7:02 PM EDTAreal Flood AdvisoryBGMMadison, Oneida118 min
May 1, 7:14 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Madison, Tioga, Tompkins61 min
May 1, 7:16 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida59 min
May 1, 7:41 PM EDTAreal Flood AdvisoryBGMBroome2 hr
May 1, 7:47 PM EDTAreal Flood AdvisoryBGMSteuben3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.